Wyoming, 2008

High Wind in Wyoming, January 8, 2008

January 8, 2008 · NWS RIW · 1 event in 1 county or zone

S. Highway 287 and surrounding areas of Fremont and Natrona counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Gusty southwest wind of 40 to 45 mph with gusts up to 73 mph materialized along U.S. Highway 287 and surrounding areas of Fremont and Natrona counties. A strong pressure gradient across Wyoming led to the development of the hazardous wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 8, 2:35 AM MST, 7 hours 25 minutes earlier.

Area forecast discussion, Jan 8, 2:35 AM MST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 AM MST TUE JAN 8 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

RIDGE ACROSS THE NORTHERN ROCKIES THIS MORNING WILL FLATTEN OUT
QUICKLY TODAY...AS A WELL DEFINED TROUGH MOVES INTO THE PAC NW THIS
MORNING AND IS FOLLOWED BY A FAIRLY STRONG NEGATIVELY TILTED TROUGH
OFF THE COAST OF BRITISH COLUMBIA WHICH WILL DIG INTO THE PAC NW
THIS AFTERNOON. THE FIRST TROUGH WILL MOVE SOUTHEASTWARD INTO THE
GREAT BASIN...WHILE THE TRAILING TROUGH WILL MOVE EASTWARD ACROSS
THE INTERIOR NW TOWARD THE NORTHERN ROCKIES TODAY AND TONIGHT. THE
INTERACTION OF THESE SYSTEMS WILL RESULT IN A STRONG ZONAL FLOW
ALOFT AND INCREASING PAC MOISTURE ACROSS THE NORTHERN ROCKIES. GFS
AND NAM INDICATE THAT ISENTROPIC LIFT WILL DEVELOP ACROSS WESTERN WY
AFTER 18Z TODAY...CAUSING LIGHT SNOW TO DEVELOP ACROSS THE WESTERN
MOUNTAIN RANGES. SNOW WILL BEGIN FALLING IN THE WESTERN VALLEYS
DURING THE EVENING HOURS AND WILL BECOME MODERATE TO HEAVY IN THE
HIGHER ELEVATIONS...AS THE ISENTROPIC LIFT INTENSIFIES AND CONTINUES
THROUGH WEDNESDAY MORNING. A SNOW ADVISORY WILL BE ISSUED FOR THE
TETON...GROS VENTRE...WYOMING AND SALT RANGES FOR 8-12 INCHES OF
SNOW FROM 18Z TODAY THROUGH 18Z WEDNESDAY. SNOW AMOUNTS IN THE
WESTERN VALLEYS APPEAR TO BE BELOW ADVISORY CRITERIA AT THIS
TIME...BUT WILL HAVE TO MONITOR THE SITUATION AS NEW DATA BECOME
AVAILABLE. IT WILL REMAIN DRY EAST OF THE DIVIDE TODAY WITH HIGHS
BELOW NORMAL. AS A PRONOUNCED LEE SURFACE TROUGH FORMS THIS
AFTERNOON AND TONIGHT...SOUTHWEST WINDS FROM SWEETWATER COUNTY
NORTHEASTWARD TO NATRONA COUNTY WILL INCREASE TO 20 TO 30 KT WITH
GUSTS TO 35 KT. THE TROUGH AXIS WILL MOVE ACROSS WY WEDNESDAY
NIGHT...AND A SURFACE COLD FRONT WILL MOVE ACROSS THE STATE
WEDNESDAY AFTERNOON THROUGH EARLY EVENING. NORTHWEST FLOW BEHIND THE
FRONT WILL BRING SCATTERED SNOW SHOWERS TO THE WESTERN MOUNTAINS AND
THE BIGHORNS WEDNESDAY AFTERNOON AND EVENING AND A SLIGHT CHANCE OF
SNOW SHOWERS TO THE REST OF THE REGION EAST OF THE DIVIDE WEDNESDAY
EVENING.

COLDER TEMPERATURES WILL OCCUR THURSDAY AS A SHORTWAVE RIDGE MOVES
ACROSS WY. THIS RIDGE WILL BREAK DOWN RAPIDLY THURSDAY
AFTERNOON...AS STRONG ZONAL FLOW ALOFT WILL PUSH ACROSS THE PAC NW
INTO THE NORTHERN ROCKIES. A 110+ KT H25 JET EXTENDING FROM NORTHERN
CA INTO CENTRAL CO AND STRONG WESTERLY FLOW ALOFT LATE THURSDAY AND
THURSDAY NIGHT WILL BRING MORE PAC MOISTURE AND STRONG ISENTROPIC
LIFT INTO WESTERN WY WITH THE POTENTIAL FOR PERIODS OF MODERATE TO
HEAVY SNOWFALL IN THE MOUNTAINS THROUGH FRIDAY MORNING.

.LONG TERM...FRIDAY THROUGH TUESDAY
NEAR -30C H5 COLD POOL ALOFT TO LINGER OVER THE AREA FRIDAY WITH
SNOW BECOMING MORE SHOWERY OVER WESTERN MOUNTAINS AND VALLEYS
FRIDAY MORNING...DECREASING WITH NIGHTFALL FRIDAY EVENING. UPPER
RIDGE AND DRY...MUCH MORE STABLE AIRMASS WILL PUSH ACROSS AREA
SATURDAY MORNING. MEDIUM-RANGE MODELS IN GOOD AGREEMENT UP TO THIS
TIME AND THEN BEGAN TO SHOW INCREASING SPREAD ESPECIALLY BY
TUESDAY. FORECAST WEIGHTED TOWARD GFS MORE PROGRESSIVE LESS
AMPLIFIED SOLUTION WHICH WOULD BE MORE OF A CONTINUATION OF
CURRENT PATTERN RATHER THAN THE MAJOR CHANGES REFLECTED BY THE EC
BY THE MIDDLE OF NEXT WEEK. SO CONTINUING INTO SATURDAY
NIGHT...GFS SHOWS WEAK CLIPPER SYSTEM MOVING OVER UPPER RIDGE
CENTERED OVER THE INTERMOUNTAIN WEST THAT WILL BRING INCREASING
CHANCES OF SNOWFALL TO MAINLY THE NORTHERN MOUNTAINS THROUGH
SUNDAY. UPSTREAM UPPER RIDGE THEN PUSHES EASTWARD INTO WYOMING
MONDAY WITH A STRONGER CLIPPER SYSTEM DIVING DOWN INTO NORTHERN
PLAINS MONDAY NIGHT AND TUESDAY. TEMPERATURES WILL CONTINUE TO BE
A CHALLENGE IN THIS PATTERN WITH THE WESTERN VALLEYS AND WIND
RIVER BASIN EXPERIENCING BETTER MIXING AND MORE MODERATE
TEMPERATURES WITH COLDER MORE UNSTABLE AIR ALOFT ON FRIDAY WHILE
WHILE TEMPERATURES COOL AT RIDGE TOP LEVEL AND OVER THE BETTER
MIXED LESS SNOW COVERED NORTHERN BASINS. GFS THEN SHOWS STRONG
WARM AIR ADVECTION AT H7 BY MONDAY WHICH WILL LIKELY RESULT IN
STRONG INVERSIONS...LESS MIXING OVER WESTERN VALLEYS AND WIND
RIVER BASIN WHILE THE BETTER MIXED AREAS SHOULD SEE ABOVE NORMAL
TEMPERATURES TO START THE WEEK.

&&

.AVIATION...

IR SATELLITE INDICATING WARMING CLOUD TOPS ACROSS WESTERN WYOMING
EARLY THIS MORNING AS TRANSIENT SHORT WAVE RIDGE PROGRESSES EAST
FROM IDAHO. HAVE CUT BACK ON EARLY MORNING CLOUDS AND PRECIPITATION
AT TAF SITES WEST OF THE CONTINENTAL DIVIDE AS ANTICYCLONIC FLOW
BECOMES MORE PREVALENT. TIMEFRAME OF 12Z-18Z/TUESDAY TO BE DRY AS
RIDGE PROGRESSES ACROSS WESTERN WYOMING. MOISTURE FROM NEXT SYSTEM
WILL BEGIN AFFECTING KJAC TAF AFTER 20Z/TUESDAY. HOWEVER...BETTER
CHANCE OF ACCUMULATING SNOW IN KJAC WILL COME AFTER 00Z/WEDNESDAY
AND MORE LIKELY BEYOND THE 06Z/WEDNESDAY END TIME OF THIS TAF SET.
NOTHING MUCH MORE THAN FLURRIES ANTICIPATED EAST OF THE FAR WEST
RANGES AT TAF SITES SUCH AS KBPI...KPNA...AND KRKS FROM AROUND
00Z/WEDNESDAY AND BEYOND. ELSEWHERE...MID CLOUD DECKS SHOULD DEVELOP
IN THE LEE OF THE ABSAROKA AND WIND RIVER RANGES BUT THESE AND OTHER
TAF SITES WILL SEE VFR CONDITIONS THROUGH THE FORECAST PERIOD. ONLY
OTHER CONCERN WOULD BE GUSTY SOUTHWEST WIND AT KCPR...BUT FOR THE
MOST PART EXPECT WIND GUSTS TO BE FROM 20-30KTS THROUGH THE PERIOD.

&&

.FIRE WEATHER...

AN ACTIVE PATTERN IS EXPECTED TODAY THROUGH WEDNESDAY. TWO PACIFIC
STORM SYSTEMS WILL MOVE ACROSS THE NORTHWEST U.S. INTO THE
INTERIOR TODAY AND LATE THIS AFTERNOON AND BRING MORE MOISTURE INTO
WESTERN WYOMING LATE TODAY THROUGH WEDNESDAY EVENING. A MODERATE
TO HEAVY SNOWFALL IS EXPECTED LATE THIS AFTERNOON THROUGH
WEDNESDAY EVENING IN THE WESTERN MOUNTAINS WITH LIGHT TO MODERATE
SNOW TONIGHT INTO WEDNESDAY IN THE WESTERN VALLEYS. IT WILL REMAIN
DRY EAST OF THE DIVIDE TODAY THROUGH WEDNESDAY WITH SOUTHWEST
WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING
THROUGH WEDNESDAY ALONG THE I-80 CORRIDOR AND ACROSS NATRONA
COUNTY. WINDS WILL SHIFT TO THE NORTHWEST WEDNESDAY AFTERNOON IN
THE WEST AND DURING THE EVENING IN CENTRAL WYOMING...AS A COLD FRONT
MOVES ACROSS THE REGION. ISOLATED TO SCATTERED SNOW SHOWERS ARE
EXPECTED ALONG AND BEHIND THE COLD FRONT ACROSS THE ENTIRE REGION.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST WEDNESDAY FOR
WYZ012-024.

&&

SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...CNJ
FIRE WEATHER...SMITH
Hazardous weather outlook, Jan 8, 5:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE JAN 8 2008

WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE JAN 8 2008

...A SNOW ADVISORY IS IN EFFECT FROM 11 AM TODAY THROUGH 11 AM
WEDNESDAY FOR THE TETON...GROS VENTRE...SALT RIVER AND WYOMING
RANGES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM 11 AM TODAY THROUGH 11 AM WEDNESDAY
FOR THE TETON...GROS VENTRE...SALT RIVER AND WYOMING RANGES...

A PACIFIC STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST TODAY
AND PUSH EASTWARD INTO THE NORTHERN ROCKIES LATE TONIGHT AND
WEDNESDAY. PACIFIC MOISTURE ASSOCIATED WITH THIS STORM WILL BRING
SNOWFALL TO WESTERN WYOMING THIS AFTERNOON AND TONIGHT. SOUTHWEST
WINDS WILL INCREASE TO 20 TO 30 MPH TONIGHT AND WILL CAUSE BLOWING
AND DRIFTING SNOW IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL TAPER OFF WEDNESDAY AFTERNOON IN WESTERN WYOMING.
SNOWFALL AMOUNTS IN THE MOUNTAINS OF WESTERN WYOMING ARE EXPECTED TO
RANGE BETWEEN 8 AND 12 INCHES BY NOON WEDNESDAY. STRONG WESTERLY FLOW
WILL DEVELOP THURSDAY AFTERNOON AND THURSDAY NIGHT...BRINGING ANOTHER
CHANCE OF SIGNIFICANT SNOWFALL TO THE MOUNTAINS OF WESTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SNOWFALL ACCUMULATIONS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 8, 10:00 AM MST to 10:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65636.